Alert archive / Indiana / Gale Warnings in 2022

Gale Warning 7, NWS Northern Indiana

March 5, 2022

NWS Northern Indiana issued this gale warning at Mar 5, 2022, 3:55 AM EST. It took effect at Mar 5, 2022, 7:00 PM EST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2022, 3:55 AM EST (08:55 UTC)
In effect from
Mar 5, 2022, 7:00 PM EST
Expired
Mar 6, 2022, 1:00 PM EST
In force
18 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

784 
WHUS73 KIWX 050855
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
355 AM EST Sat Mar 5 2022

LMZ043-046-051700-
/O.UPG.KIWX.GL.A.0003.220306T0300Z-220306T1800Z/
/O.NEW.KIWX.GL.W.0007.220306T0000Z-220306T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
355 AM EST Sat Mar 5 2022

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
SUNDAY...

* WHAT...South wind to 30 knots tonight. West wind to 30 knots
  Sunday morning easing to 10 to 20 knots in the afternoon. Gusts
  up to 40 knot gales tonight through early Sunday afternoon.
  Waves 3 to 6 feet tonight building to 5 to 10 feet overnight
  into early Sunday. Waves subsiding to 3 to 6 feet Sunday
  afternoon.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 7 PM this evening to 1 PM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
6 follow-up statements
611 
WHUS73 KIWX 051536
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1036 AM EST Sat Mar 5 2022

LMZ043-046-052345-
/O.CON.KIWX.GL.W.0007.220306T0000Z-220306T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1036 AM EST Sat Mar 5 2022

...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST SUNDAY...

* WHAT...South to southwest wind increasing to 30 knots tonight
  with gusts up to 40 knots gales. Wind veers west Sunday to 30
  knots with gusts up to 40 knot gales through early afternoon. 
  Waves 3 to 6 feet tonight building to 5 to 10 feet early Sunday.
  Waves gradually subside Sunday afternoon.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 7 PM this evening to 1 PM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
377 
WHUS73 KIWX 052000
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
300 PM EST Sat Mar 5 2022

LMZ043-046-060400-
/O.CON.KIWX.GL.W.0007.220306T0000Z-220306T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
300 PM EST Sat Mar 5 2022

...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST SUNDAY...

* WHAT...South wind to 30 knots veering southwest after midnight
  and continuing into Sunday. Gusts up to 40 knots tonight through
  midday Sunday. Waves 3 to 5 feet this evening building to 5 to
  10 feet Sunday morning. 
 
* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 7 PM this evening to 1 PM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
767 
WHUS73 KIWX 060339
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1039 PM EST Sat Mar 5 2022

LMZ043-046-061145-
/O.CON.KIWX.GL.W.0007.000000T0000Z-220306T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1039 PM EST Sat Mar 5 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and 
  waves 5 to 8 ft.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 1 PM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
501 
WHUS73 KIWX 060927
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
427 AM EST Sun Mar 6 2022

LMZ043-046-061730-
/O.CON.KIWX.GL.W.0007.000000T0000Z-220306T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
427 AM EST Sun Mar 6 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

* WHAT...West wind to 30 knots easing to 10 to 20 knots by late
  this afternoon. Gusts up to 45 knot gales through early
  afternoon.Waves 5 to 10 feet subsiding to 3 to 5 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

MCD
203 
WHUS73 KIWX 061605
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1105 AM EST Sun Mar 6 2022

LMZ043-046-061800-
/O.CON.KIWX.GL.W.0007.000000T0000Z-220306T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1105 AM EST Sun Mar 6 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

* WHAT...West wind 15 to 25 knots with gusts up to 35 knot gales
  through early afternoon, then wind diminishes. Waves 3 to 7 feet
  gradually subsiding by late afternoon. 

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
791 
WHUS73 KIWX 061802
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
102 PM EST Sun Mar 6 2022

LMZ043-046-062100-
/O.EXP.KIWX.GL.W.0007.000000T0000Z-220306T1800Z/
/O.NEW.KIWX.SC.Y.0024.220306T1802Z-220306T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
102 PM EST Sun Mar 6 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...GALE WARNING HAS EXPIRED...

* WHAT...West wind 15 to 25 knots diminishing to 5 to 15 knots by
  late afternoon. Waves 4 to 7 feet subsiding to 4 feet or less.
 
* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Mar 5, 12:53 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 5, 12:53 AM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1253 AM EST Sat Mar 5 2022

.SYNOPSIS...
Issued at 1247 AM EST Sat Mar 5 2022

Warm weather comes in for Saturday as temperatures rise into the
60s to low 70s. Winds pick up Saturday evening, but will be their
strongest early Sunday reaching between 35 to around 40 mph along
a passing cold front. Light rain moves through Saturday night,
but a slightly heavier rain moves through Sunday night into Monday
that could end as snow or a rain and snow mix.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 256 PM EST Fri Mar 4 2022

Strong mid level ridging and surface high pressure pair to provide a
dry day today. Meanwhile, a warm front located to our south and west
will slowly edge in by Saturday morning as the warm advection
pattern takes over. This set up will provide the area with a mix of
sun and mid to upper level cloudiness and plenty of low level dry
air. Low temperatures will reach a floor and won't be able to far as
much as they normally could as the warm advection wing begins to
work into the area. Believe they reach their floor in the 30s. With
the strong warm air advection working its way into the area on
Saturday, we'll be able to mix up to 850 mb, which is expected to be
1 to 2 std devs higher than normal and that should help us reach 70
degrees especially along and south of US-30.

Behind that warm front, a 55-65 kt low level jet begins to work
into the area and will reach its strongest late Saturday into early
Sunday morning. The forcing is still pretty far removed from the
area Saturday evening so we would be hard-pressed to reach the
maximum potential of the jet during that time. This likely leads to
30 to 35 mph wind gusts Saturday evening. If the front can hold off
long enough Sunday morning and we can get mixing going early enough,
perhaps there's a chance for winds approaching wind advisory
threshold, but the strongest winds would likely be along the
front Sunday morning.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 256 PM EST Fri Mar 4 2022

Saturday night, a fairly progressive shortwave passes by to our
northwest. This introduces some light rain to the area. The moisture
plume is actually removed from the front and contains less than 10C
850 Tds, however, it does have some large scale ascent and around 1
inch PWATs to squeeze out. There could also be some mid level
instability to work with and so perhaps a rumble of thunder could be
had. Have around 0.1 to 0.2 inch of rainfall, which should be able
to slip into the rivers without much impact.

Sunday is expected to see the clouds break up and allow some
sunshine, however, with the front going through, think temperatures
only have a slight rise or perhaps even stagnate during the day. US-
24 on south has the best chance to see 60 degrees and the northwest
likely dips into 40 degrees during the morning.

The second wave is expected to have much more precipitation with it
as it comes in Sunday night. This wave is slower through the area
and has some interaction with the northern stream jet as well. Much
better forcing and columnar moisture exists with this wave, but
again the 850 mb Tds are less than 10C. With the wave's track
through Central Indiana into Ohio, this would take the precipitation
axis into areas south of US-24, where 0.75 to 1.5 inch is
possible, and tapered amounts are expected to its northwest. One
thing to watch for will be how quickly the cold air can come in on
the back side as the deformation zone moves through. This could
introduce some back side snow to the area Monday morning as
temperatures slide back into the 30s. Initially thinking the light
rain and warm temperatures Saturday-Saturday night helps to
soften whatever frozen portion of ground is leftover limiting the
impacts in rivers from Sunday night's rain.

Beyond Monday, it looks like we moderate in temperature as any
meridional motion is almost zeroed out until we get to late week
next week. For late next week, with cold air coming in a developing
trough in the west, we'll have to watch for where a baroclinic zone
sets up across the United States to identify when the next low
pressure system comes in.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1247 AM EST Sat Mar 5 2022

VFR conditions expected at the TAF sites through much of the
period, with MVFR possible towards the last few hours Saturday
night. Strengthening southerly winds today, with gusts up to
around 25 to 35 knots by late afternoon and evening. Kept in LLWS
between 40-50 knots as we begin decoupling after sunset. Rain
moves into KSBN after 3z-ish.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from this evening through Sunday afternoon for LMZ043-
     046.

&&

SYNOPSIS...Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 4, 3:23 PM EST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
323 PM EST Fri Mar 4 2022

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-052030-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
323 PM EST Fri Mar 4 2022 /223 PM CST Fri Mar 4 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind gusts will likely be able to reach 30 to 35 mph Saturday
evening, but gusts between 35 to 40 mph are possible early Sunday
into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-052030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
323 PM EST Fri Mar 4 2022

...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:44 AM ESTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more35 hr

Nearby

Gale Warnings in Indiana, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.